Iowa, 2020

Winter Weather in Iowa, February 12, 2020

February 12, 2020 · NWS FSD · 8 events in 8 counties and zones

An arctic front associated with a strong trough digging into the Northern Plains brought a period of very strong winds, gusting as high as 40 to 50 mph, with a period of light snowfall. While accumulations were generally less than an inch, the areas with heavier snow from February 8-9 experienced an extended period of ground blizzard conditions from east central South Dakota into southwest…

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An arctic front associated with a strong trough digging into the Northern Plains brought a period of very strong winds, gusting as high as 40 to 50 mph, with a period of light snowfall. While accumulations were generally less than an inch, the areas with heavier snow from February 8-9 experienced an extended period of ground blizzard conditions from east central South Dakota into southwest Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 12, 11:50 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 12, 11:50 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Sioux Falls SD
1150 AM CST Wed Feb 12 2020

.SHORT TERM...(Today and Tonight)
Issued at 348 AM CST Wed Feb 12 2020

The Arctic front which will impact the region is presently dropping
through ND very early this morning, and will begin to impinge on the
northern portions of our CWA by mid morning, then push through the
entire area by this evening. With decent frontogenetical forcing,
will see light snow develop with the passage of the boundary,
though snowfall amounts continue to look to remain on the lower
side - averaging around half an inch to an inch. More impactful
will be strong winds that develop behind the front in response to
strong cold air advection and rapid pressure rises, and despite
smaller amounts of snow, there is a good potential for blowing and
drifting snow. For much of the area this will primarily be tied
to the hours when snow is actually falling, though areas across
the northern portions of the CWA which have more snow cover will
feel the greatest impact, and left the going Blizzard Warning as
is over that area. In addition to the wind, temperatures will be
falling in most places through the day, with 925 mb temperatures
of -15 to -25 over the area by late afternoon/early evening.

Cold air advection will continue for tonight with only a slowly
relaxing surface gradient, and winds will be slow to taper off
during the night. This will keep patchy blowing snow continuing over
mainly east central SD and southwestern MN, and as temperatures drop
to 10 below to 25 below zero, wind chills will fall to -30 to -45
across the area. In light of that, expanded the Wind Chill Warning
to the south and west a few counties, and pulled in all the
remaining counties into the running Wind Chill Advisory.

.LONG TERM...(Thursday through Tuesday)
Issued at 348 AM CST Wed Feb 12 2020

Although Thursday will be sunny, temperatures will be bitterly cold
with 925 mb temps remaining in the range of -20 to -25 C. This will
play out to highs in the single digits below to single digits above.
Luckily, winds will continue to slacken off during the day in a
weakening gradient as surface ridging builds into the area.

A significant moderation in temperatures will occur for Friday as
upper level ridging builds into the region and the surface high
slides off to the east bringing a returning southerly flow to the
area. This will push temperatures up into the the 20s and 30s,
though readings will feel colder in strong southerly winds with
momentum transfer winds of around 30 kts.

Saturday will remain relatively mild in a transitioning
west/northwesterly flow with the passage of a frontal boundary.
Models have now come in dry for Friday night/Saturday, so removed
given NBM slight chance pops for that period. Highs on Saturday look
to be in the 30s.

The remainder of the extend period appears to pretty uneventful with
temperatures at or just above seasonal norms. There are some hints
that precipitation chances go up again for the beginning of next
week, though model differences bring low confidence to this
scenario.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1142 AM CST Wed Feb 12 2020

An Arctic cold front will push across the area today, bringing
lowering ceilings and reduced visibilities to KFSD very shortly
and KSUX this afternoon. Behind the front, winds will increase out
of the north, gusting to 30 to 40 kts at times with the strongest
winds occurring later this afternoon through this evening. Despite
ceilings clearing southeastward this afternoon and evening, gusty
winds may continue to cause visibility restrictions and loft
blowing snow even after snow has stopped falling, especially for
east central SD into southwest MN.

Winds will slowly weaken overnight, becoming light and variable on
Thursday morning as sfc high pressure builds into the region.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 6 PM CST this evening for SDZ050-
     052>071.

     Wind Chill Advisory from 6 PM this evening to noon CST Thursday
     for SDZ066-067.

     Wind Chill Advisory from 6 PM this evening to 9 AM CST Thursday
     for SDZ050-057>059-063>065-068>071.

     Wind Chill Warning from 6 PM this evening to noon CST Thursday
     for SDZ038>040-052>056-060>062.

     Blizzard Warning until 6 PM CST this evening for SDZ038>040.

MN...Winter Weather Advisory until 6 PM CST this evening for MNZ089-
     090-098.

     Wind Chill Warning from 6 PM this evening to noon CST Thursday
     for MNZ071-072-080-081-089-090-097-098.

     Blizzard Warning until 6 PM CST this evening for MNZ071-072-080-
     081-097.

IA...Winter Weather Advisory until 6 PM CST this evening for
     IAZ001>003-012>014-020>022-031-032.

     Wind Chill Advisory from 6 PM this evening to noon CST Thursday
     for IAZ012-020-021-032.

     Wind Chill Advisory from 6 PM this evening to 9 AM CST Thursday
     for IAZ031.

     Wind Chill Warning from 6 PM this evening to noon CST Thursday
     for IAZ001>003-013-014-022.

NE...Winter Weather Advisory until 6 PM CST this evening for NEZ013-
     014.

     Wind Chill Advisory from 6 PM this evening to 9 AM CST Thursday
     for NEZ013-014.

&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...BP
Hazardous weather outlook, Feb 12, 4:06 AM CST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
406 AM CST Wed Feb 12 2020

MNZ071-072-080-081-097-SDZ038>040-131015-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-
Brookings-
406 AM CST Wed Feb 12 2020

This Hazardous Weather Outlook is for portions of southwest
Minnesota and east central South Dakota.

.DAY ONE...Today and Tonight

An Arctic cold front will bring light snow accumulations, north
winds gusting as high as 45 mph, and rapidly falling temperatures
across the area for today. While new snowfall amounts are
expected to remain around an inch or less, the gusty winds will
produce a several hour period of difficult travel conditions in
whiteout conditions due to blowing and drifting snow, especially
while the snow is falling.

Tonight, breezy winds will continue, and this in combination with
very cold temperatures will result in wind chills of 40 below to
45 below zero across the area into Thursday morning.
35
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-
SDZ050-052>071-131015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-
Bon Homme-Yankton-Union-
406 AM CST Wed Feb 12 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

An Arctic cold front will bring light snow accumulations, north
winds gusting as high as 40 mph, and rapidly falling temperatures
across the area for today. While new snowfall amounts are
expected to remain around an inch or less, the gusty winds will
produce a period of near whiteout conditions, especially while
the snow is falling.

Tonight, breezy winds will continue, and this in combination with
very cold temperatures will result in wind chills of 25 below to
40 below zero across the area into Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Dickinson

When
February 12, 1:30 PM CST to 7:00 PM CST
Where
Dickinson forecast zone
Reported by
Mesonet
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Winds gusting to 35 to 45 mph 3 miles south southeast of Lake Park, when combined with new snowfall of an inch or less, produced visibility of less than one mile for several hours.

Winter Weather, Osceola

When
February 12, 1:30 PM CST to 7:00 PM CST
Where
Osceola forecast zone
Reported by
Department of Highways
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Winds gusting to 35 to 45 mph 1 mile north northeast of Sibley, when combined with new snowfall of an inch or less, produced visibility of less than one mile for several hours.

Winter Weather, Lyon

When
February 12, 1:30 PM CST to 6:00 PM CST
Where
Lyon forecast zone
Reported by
Department of Highways
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Winds gusting to 30 to 40 mph 2 miles east northeast of Doon, when combined with new snowfall of less than one-half inch, produced visibility of less than one mile for several hours.

Winter Weather, Clay

When
February 12, 2:00 PM CST to 6:00 PM CST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Winds gusting to 35 to 45 mph at Spencer, when combined with new snowfall of an inch or less, produced visibility of less than one mile for several hours.

Winter Weather, O'Brien

When
February 12, 2:00 PM CST to 6:00 PM CST
Where
O'Brien forecast zone
Reported by
AWOS
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Winds gusting to 35 to 45 mph at Sheldon, when combined with new snowfall of one-half inch or less, produced visibility of less than one mile for several hours.

Winter Weather, Sioux

When
February 12, 2:00 PM CST to 6:00 PM CST
Where
Sioux forecast zone
Reported by
Department of Highways
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Winds gusting to 30 to 40 mph at Alton, when combined with new snowfall of less than one-half inch, produced visibility of less than one mile for several hours.

Winter Weather, Plymouth

When
February 12, 3:00 PM CST to 6:00 PM CST
Where
Plymouth forecast zone
Reported by
AWOS
Coordinates
42.738, -96.214 (the zone’s center; the record gives no point)

Winds gusting to 30 to 40 mph at Le Mars, when combined with new snowfall of less than one-half inch, produced visibility of less than one mile for several hours.

Winter Weather, Woodbury

When
February 12, 4:00 PM CST to 6:00 PM CST
Where
Woodbury forecast zone
Reported by
ASOS
Coordinates
42.390, -96.045 (the zone’s center; the record gives no point)

Winds gusting to 35 to 45 mph at Sioux City, when combined with new snowfall of less than one-half inch, produced visibility briefly less than one mile.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875217, 875220, 875221, 875222, 875223, 875225, 875228, 875229.